My Sanford Chart allows you secure online access to your personal health information and your child's health information. It's available anywhere you have internet access. There is no cost to you and registering is quick and simple.
An allergic reaction to a medicine is an overreaction by the body's immune system to a substance (allergen) in a medicine that a person has taken. An allergic reaction to a medicine may cause symptoms that range from a minor rash to severe anaphylactic shock, depending on the person and the type and dose of the medicine.
A medicine allergy is different from an adverse medicine reaction, such as a medicine side effect or a reaction when taking more than one medicine. Because symptoms and treatments vary, a doctor should determine whether a person has a medicine allergy or an adverse reaction. A severe medicine allergy can be life-threatening. An adverse reaction usually is not.
A person who has been diagnosed with a medicine allergy should wear a medical alert bracelet or other identification and should not take that medicine again.
Last Revised: June 17, 2013
Author: Healthwise Staff
Medical Review: Adam Husney, MD - Family Medicine & Rohit K Katial, MD - Allergy and Immunology
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.